In this section
Section highlightThe People’s NHS Part of an initiative to engage the public in creating a safe and sustainable health service for the future.
Spreading the word »Action on the ground to increase learning materials in the medium of Welsh.Learn more »
First Minister’s call for action on the Welsh language
People from across Wales with an interest in the Welsh language are being asked to take action on its future in a national online conversation.
- Local Government Democracy Bill approved
- Minister welcomes report which could change shape and structure of education delivery in Wales for the better
- First Minister’s call for action on the Welsh language
In this section
- Business and economy
- Children and young people
- Culture and sport
- Education and skills
- Environment and countryside
- Equality and diversity
- Health and social care
- Housing and community
- Improving public services
Welsh languageWelsh-language technology and digital media action plan
The action plan sets out our commitment to drive developments in the field of Welsh-language technology and digital media.Learn more »
In this section
Section highlightAccess to information
The Welsh Government has followed the principles of openness in government for many years. Find out how you can make a freedom of information request or see requests that have already been made.
The Strategy for Older People in Wales 2013-2023 »The 3rd phase focuses on ensuring that older people in Wales have the resources to deal with the challenges and opportunities they face.Learn more »
- A new vision for a National Youth Work Strategy
- The future delivery of education services in Wales
- Consultation on Draft Technical Advice Note (TAN) 23 Economic Development
- Draft industrial and commercial sector plan
- Waste Prevention Programme
- Building Control system and Approved Document supporting regulation 7
Featured consultation »Improving access to substance misuse treatment for veterans
65 days left
In this section
Section highlightIndex of Planning Policy Guidance for Wales
Our land use planning policy guidance is set out in two core documents, "Planning Policy Wales" and "Minerals Planning Policy Wales".
Legislative programme 2012 - 2013 »
Addressing the Assembly in the Senedd today, the First Minister, Carwyn Jones, detailed the eight bills in the Welsh Government’s 5-year Legislative Programme that will be brought forward during the second year of the Welsh Assembly.Learn more »
Section highlightCommunity Infrastructure Levy
Local authorities can charge a Community Infrastructure Levy on new developments to support the infrastructure needed.
Infrastructure Investment Case Studies »
Examples of infrastructure investment projects funded by the Welsh Government across Wales.Learn more »
National Public Health Service Report Into an Adverse Reaction to a BCG Immunisation in Aberwystwyth
A BCG vaccination session was held in Ysgol Penweddig on the morning of 16th November, 2004.
118 students were vaccinated, of whom one had an anaphylactic reaction, and 12 others had minor reactions. The student who had an anaphylactic reaction required ventilatory support and was admitted to Intensive Care. Ten other students were admitted to a general ward for observation - of whom 7 were discharged in the evening, and the other 3 were discharged the following morning.
Two other students were sent to Accident & Emergency at the end of the school day , and were discharged home after observation.
The vaccine batch used at Penweddig School had been used in a vaccination session at another school the previous day without any adverse reports.
The incident was reported to the Quality Control Laboratory, Cardiff, and the Medicines and Healthcare Products Regulatory Agency (MHRA). They reported that the batch was in wide use throughout the UK and were not aware of any other problems, and recommended that the batch continue to be used.
Chronology of Events
The vaccine used for the session at Penweddig School was collected from the NHS Trust pharmacy the same morning and was transported in a portable cool box. Reconstitution of the vaccine (mixing diluent with powder) was undertaken by 3 nursing staff, and 4 doctors administered the vaccine - personnel with over 45 years experience between them of running such sessions.
Table 1 summarises the students who complained of symptoms attributed to the vaccine in chronological order of onset. Prior to the case of anaphylaxis presenting, six students complained of classic symptoms of syncope: sweating, nausea, dizziness, blurred vision, etc. and were observed by the medical team as per routine. At 11.30 a.m. a student who was not one of the six and who had received the vaccine 1½ hours before, collapsed in the toilet and was unable to breathe. He was attended to at the scene by the medical team who were still at the school, was given adrenaline and transferred to hospital. In the meantime, another student (3-RW) who had previously gone back to class came back for observation and was given oxygen by mask and adrenaline at the school. Subsequently, another 4 students presented with classic symptoms of syncope. A decision was made to transfer all 10 students with symptoms to hospital for further assessment.
Most of the students were managed as if they were anaphylaxis cases in the Accident & Emergency Department, and all were admitted to a general ward for observation. The case of true anaphylaxis shock was admitted to the Intensive Care Unit for ventilation.
Two other students presented to the Accident & Emergency Department at the end of the school day complaining of similar symptoms as had been reported during the day. They were discharged home the same evening after observation, as were 7 of the 10 students admitted to a general ward earlier. Three other students were discharged home the following morning, but the student who required admission to ICU was not discharged home for another 3 days.
Anaphylaxis and syncope are by and large clinical diagnosis. Para. 10 (pp. 37-42) in the Green Book (Immunisation against Infectious Disease, DoH, HMSO, 1996) gives a useful indication of the differences and a flow chart to help in distinguishing between the two. Fig. 1 shows the duration since BCG vaccination to onset of symptoms in the complainants. Only 2 of the students had onset periods outside the classic 0-60 minutes for syncope, and one of them was the "true anaphylaxis". Tryptase - an enzyme involved in anaphylaxis was tested for in all the students - and was negative even in the clinical case. However, the clinical case did have raised IgE levels, but these were not tested for in the other students.
One student had an anaphylactic reaction following a BCG vaccination session at Penweddig School, Aberystwyth, on 16th November, 2004. Another 10 students, who had complained of symptoms consistent with syncope, were transferred to hospital and most were managed as if they had anaphylaxis before discharge home. This decision probably led to a perception within the community that all the students had anaphylaxis. Nevertheless, the Green Book does recommend that complainants be managed as anaphylaxis when in doubt.
It is unlikely that all the students had anaphylaxis as MHRA report that the vaccine batch is in wide use in the UK and the authority has not received any other reports of adverse reactions. Furthermore, the same experienced personnel have administered BCG (albeit a different batch of vaccine) in other Ceredigion Schools since the Penweddig incident and no other case of anaphylaxis has been reported. Anaphylaxis is a rare but recognised complication of all types of vaccination. The single true event was the only such event noted by MHRA and they concluded that there was no batch specific problem.
Please download figure one for BCG vacination which shows:
Number with Symptoms since BCG Vaccination, Penweddig School, Aberystwyth (English)
Number with Symptoms since BCG Vaccination, Penweddig School, Aberystwyth (Welsh)